Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Morristown, TN

August 4, 2016Knox County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 4, 2016, 10:52 PM EDT for Knox County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 10:52 PM EDT (02:52 UTC)
Expired
Aug 4, 2016, 11:30 PM EDT
In force
38 min
Issued by
NWS Morristown, TN

County Knox County, TN

The radar

The Knoxville radar (KMRX), 73 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1623 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WWUS84 KMRX 050252
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT THU AUG 4 2016
 
TNZ036-069-071-050330-
KNOX TN-NW BLOUNT TN-ANDERSON TN-
1052 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND SOUTHEASTERN
ANDERSON COUNTIES UNTIL 1130 PM EDT...

AT 1052 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FARRAGUT...OR 8 MILES NORTHEAST OF LENOIR CITY...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...ALCOA...FARRAGUT...LOUISVILLE...HALLS...
FRIENDSVILLE...BEARDEN...POWELL AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3579 8417 3581 8417 3590 8427 3593 8429
      3594 8429 3614 8400 3598 8380 3576 8414
TIME...MOT...LOC 0252Z 228DEG 20KT 3588 8415 

$$

EH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:36 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 4, 9:36 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
936 PM EDT THU AUG 4 2016

.DISCUSSION...

Convection is a bit more widespread this evening than expected as a
mid-level low swings into the area. The atmosphere is not overly
unstable but SBCAPE values do range from around 500-1500 J/Kg.
PW values range from around 1.8-2.0 inches across the area and the
storms have been able to produce some rather impressive rainfall
rates and there could be some localized flash flooding issues over
the next couple of hours. Storms should begin to weaken over the
next couple of hours with the loss of daytime heating and as they
move into a more stable airmass further to the east. However,
expect a few showers and storms will continue into the overnight
hours thanks to the weak lift from the mid-level low.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  94  74  93 /  50  20  20  50
Knoxville McGhee Tyson Airport, TN  72  90  72  90 /  70  40  20  50
Oak Ridge, TN                       72  91  73  90 /  90  40  20  60
Tri Cities Airport, TN              69  86  68  87 /  50  60  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA
Hazardous weather outlook, Aug 4, 3:10 AM EDT, 19 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 AM EDT THU AUG 4 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 AM EDT THU AUG 4 2016 /210 AM CDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A SLOW MOVING SYSTEM WILL BE RESPONSIBLE FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. THESE STORMS COULD ALSO BE SLOW MOVING
AND THEREBY CAUSE LOCALIZED HEAVY RAINFALL LEADING TO FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE CHANCE FOR LOCALIZED HEAVY RAINFALL BENEATH SLOW MOVING
THUNDERSTORMS WILL CONTINUE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 4, 6:00 PM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 4 2016

TNZ038-070-042230-
JEFFERSON TN-GRAINGER TN-
600 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAINGER AND NORTHWESTERN
JEFFERSON COUNTIES UNTIL 630 PM EDT...

AT 600 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF JEFFERSON CITY TO NEAR NEW
MARKET. MOVEMENT WAS NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...RUTLEDGE...NEW MARKET...BLAINE...BUFFALO SPRINGS...
JOPPA AND PIEDMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3636 8357 3637 8356 3636 8356 3635 8353
      3618 8346 3617 8347 3612 8344 3599 8356
      3604 8365 3618 8369 3634 8363 3636 8360
      3637 8359
TIME...MOT...LOC 2200Z 196DEG 11KT 3618 8362 3605 8360

05/MA
Special weather statement, Aug 4, 7:06 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT THU AUG 4 2016

TNZ037-038-069-070-073-042345-
KNOX TN-NORTH SEVIER TN-JEFFERSON TN-GRAINGER TN-UNION TN-
706 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...SOUTHWESTERN
GRAINGER...NORTHWESTERN JEFFERSON AND SOUTHEASTERN UNION COUNTIES
UNTIL 745 PM EDT...

AT 706 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF NEW MARKET...OR 10 MILES NORTHWEST OF
SEVIERVILLE... MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...PLAINVIEW...NEW MARKET...
STRAWBERRY PLAINS...BLAINE...LUTTRELL...BUFFALO SPRINGS...JOPPA...
KODAK...HOUSE MOUNTAIN S.P....MASCOT AND PIEDMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3591 8371 3615 8387 3627 8362 3608 8342
TIME...MOT...LOC 2306Z 232DEG 11KT 3601 8369

EH
Special weather statement, Aug 4, 8:30 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT THU AUG 4 2016

TNZ067-068-083>085-050115-
RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-MCMINN TN-
830 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHWESTERN
MCMINN...NORTHEASTERN MEIGS...SOUTHWESTERN ROANE AND SOUTHWESTERN
LOUDON COUNTIES UNTIL 915 PM EDT...

AT 829 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF DECATUR...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...ROCKWOOD...DECATUR...FAIRVIEW...SPRING CITY...
EAGLE FURNACE...PAINT ROCK...PEAKLAND...TEN MILE...MURRAY STORE...
GRANDVIEW...PINEY FALLS S.P. AND STINGING FORK FALLS S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3547 8477 3565 8501 3589 8469 3567 8443
      3565 8449 3566 8449 3567 8450 3565 8451
      3565 8452 3563 8450 3562 8451 3562 8452
      3558 8452
TIME...MOT...LOC 0029Z 247DEG 19KT 3562 8473

EH
Special weather statement, Aug 4, 9:00 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT THU AUG 4 2016

TNZ040-070-073-074-050145-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
NORTHWEST COCKE TN-
900 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER...
SOUTHEASTERN JEFFERSON AND WEST CENTRAL COCKE COUNTIES UNTIL 945 PM
EDT...

AT 900 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PIGEON FORGE...OR NEAR GATLINBURG...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...NEWPORT...GATLINBURG...PIGEON FORGE...PITTMAN CENTER...
HARRISBURG...FAIRGARDEN...CHESTNUT HILL AND BIRD CROSSING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3570 8346 3583 8361 3605 8334 3591 8315
TIME...MOT...LOC 0100Z 225DEG 18KT 3581 8349

EH
Local storm report, Aug 4, 10:05 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
08/04/2016                   RHEA               TN   911 CALL CENTER

            A FEW TREES DOWN ACROSS RHEA COUNTY.

&&

ANDERSON
Special weather statement, Aug 4, 10:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1052 PM EDT THU AUG 4 2016

TNZ036-069-071-050330-
KNOX TN-NW BLOUNT TN-ANDERSON TN-
1052 PM EDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX AND SOUTHEASTERN
ANDERSON COUNTIES UNTIL 1130 PM EDT...

AT 1052 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER FARRAGUT...OR 8 MILES NORTHEAST OF LENOIR CITY...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...ALCOA...FARRAGUT...LOUISVILLE...HALLS...
FRIENDSVILLE...BEARDEN...POWELL AND KARNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3579 8417 3581 8417 3590 8427 3593 8429
      3594 8429 3614 8400 3598 8380 3576 8414
TIME...MOT...LOC 0252Z 228DEG 20KT 3588 8415

EH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:30 PM EDTSpecial Weather StatementMRXMeigs45 min
Aug 4, 9:00 PM EDTSpecial Weather StatementMRXSevier45 min
Aug 4, 9:29 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea3 hr
Aug 4, 11:39 PM EDTAreal Flood AdvisoryMRXAnderson, Knox3 hr

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.